Alert archive / South Dakota / Flash Flood Warnings in 1999

Flash Flood Warning 27, NWS Sioux Falls, SD

September 4, 1999Douglas County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Sep 4, 1999, 12:46 AM CDT for Douglas County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1999, 12:46 AM CDT (05:46 UTC)
Expired
Sep 4, 1999, 3:45 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 040545
FFWFSD
SDC009-023-043-053-040845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 AM CDT SAT SEP 4 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  CHARLES MIX COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 345 AM CDT

* AT 1245 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LARGE AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN IN NORTH
  CENTRAL NEBRASKA...MOVING SLOWLY NORTHEAST.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

BR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:55 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 3, 8:55 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT FRI SEP 3 1999

THE CWA ZONES WERE UPDATED AT 0145Z TO REFLECT THE CURRENT
THUNDERSTORM PATTERN.  ADJUSTED THE WINDS FOR TONIGHT...AND IN SOME
AREAS FOR SATURDAY...AS THE THUNDERSTORM OUTFLOW KICKED THEM AROUND
TO THE NORTH AND WEST ACROSS EASTERN SD.  ADJUSTED MIN TEMPERATURES
DOWN A BIT IN THE WEST PART OF THE CWA.  STILL CONCERNED WITH
POSSIBLE LOCAL FLOODING PROBLEMS AS THUNDERSTORMS MOVE NORTHEAST
FROM NEBRASKA.  THE AREA BETWEEN THE JAMES AND MISSOURI RIVERS NEAR
THE NEBRASKA BORDER IS ESPECIALLY VULNERABLE.

.FSD...NONE
 UMLAND

In the hours before

Local storm report, Sep 3, 6:53 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT FRI SEP 03 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    ALEXANDRIA                SD    .75 INCH HAIL
09/03/99   HANSON                          WIND GUST TO 50 MPH
Local storm report, Sep 3, 6:53 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT FRI SEP 03 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    ALEXANDRIA                SD    .75 INCH HAIL
09/03/99   HANSON                          WIND GUST TO 50 MPH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:46 AM CDTFlash Flood WarningFSDCharles Mix, Gregory3 hr
Sep 4, 12:46 AM CDTFlash Flood WarningFSDBon Homme3 hr

Nearby

Flash Flood Warnings in South Dakota, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.